Signs of Penicillin Allergies – Symptoms & Causes

Dr Van Nieuwenhuysen
Dr Van Nieuwenhuysen

Dr Christian Van Nieuwenhuysen is an Anaesthetist with additional experience in the investigation of peri-operative drug allergies, including anaphylaxis in response to anaesthetic agents.

Table of Contents

At QARC, we offer a “penicillin de-labelling” service. This is the process for taking away a penicillin allergy from a patient’s allergy list.

A label of penicillin allergy has been very strongly linked to worse outcomes for patients – worse outcomes from severe infection, longer hospital admissions, higher chances of needing intensive care, even a higher chance of dying from infection – all because penicillin and it’s related antibiotics are being avoided, and less useful antibiotics being used instead.

What is a Penicillin Allergy?

Antibiotics such as penicillin are some of the most useful drugs ever discovered by humankind, and were responsible for a dramatic change in survival rates in patients with severe infection, for whom there was previously no treatment, and who would otherwise have died from their infection.

It is difficult to overstate how much the discovery of penicillin revolutionised health care around the world.

Despite these enormous benefits, penicillin and related drugs can cause a number of undesired side-effects in patients, ranging from mild and simply annoying, through to severe. Examples of  mild reactions include gastro-intetsdinal upset, nausea, and minor rashes.

The most feared and most dangerous reactions are allergic reactions, the most dangerous of all being anaphylaxis, which is a massive, life-threatening form of allergic reaction.

The term “allergy” is often misused by people to describe any unwanted side-effect, but it is important to realise that “allergy” actually means something quite specific. To a doctor, allergy means that part of your immune system attacks a substance that should be tolerated, as it would do for a dangerous invader. These harmless substances may include foods, grasses, pollens, insect stings, and can also occur with drugs. The symptoms seen during allergy are the markers of your immune system being activated.

Signs of Penicillin Allergies

Allergy has some important differences to non-allergic side-effects. Allergy is repeatable – if re-exposed, a repeat reaction will occur. In allergy the dose doesn’t matter – even a trace of substance can cause a repeat reaction. Allergy can become progressively severe, and eventually manifest as anaphylaxis. Allergies can kill. These things separate allergy from other minor adverse drug reactions.

The symptoms of allergic reaction are predictable, but not always the same between events, or between people. The classic symptoms involve the nose, eyes, sinuses and throat (sneezing, watery eyes, sore throat, swollen mouth and tongue, runny itchy nose), the skin (itchy rashes and welts or dermatitis), the gastrointestinal tract (vomiting, pain, nausea and diarrhoea), the lungs (wheeze and asthma-type reactions), and the heart and blood vessels (low blood pressure and heart problems).

In many cases, it can take an expert doctor to determine whether the reactions people have had to penicillin are allergic or non-allergic. 

Once a patient has a “penicillin allergy” on their record, many health practitioners will be fearful to prescribe penicillin or any closely related antibiotic, in case the patient might develop life-threatening anaphylaxis. 

At Queensland Anaesthetic Reaction Clinic, we have the expertise to classify the type of reaction you have had, and the ability to remove incorrect penicillin allergies from your medical record, allowing you access to the most appropriate antibiotics in the event you should require them.

Patients can talk to their GP about having their penicillin allergy investigated and potentially de-lableed, and doctors should be aware that clarification of their antibiotic allergies is a lifelong service to patients that protects them from harm.